Tornadoes · United States · Tennessee · 2002
F3 tornado, Crossville, Tennessee, November 10, 2002
This F3 tornado ran 12.2 miles across Cumberland County on November 10, 2002, touching down at 9:43 PM CST and reaching 900 yards wide. It killed 4 people and injured 18, and did $500,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F3
- Date
- November 10, 2002
- Touchdown
- 9:43 PM CST (03:43 UTC)
- Path length
- 12.2 miles (19.6 km)
- Path width
- 900 yards (823 m)
- Deaths
- 4
- Injuries
- 18
- Property damage
- $500,000
- County
- Cumberland County
- Touchdown point
- 35.900, -85.100
- Lift-off point
- 35.900, -84.900
- Record number
- 341
What the Weather Service recorded
11 tornadoes were reported in Middle Tennessee in one of the worst tornadic outbreaks ever in November. 8 people...and possibly a ninth victim...were killed in Middle Tennessee alone. Damage estimate for the tornadoes in Tennessee was placed at $160 million. Primary losses were due to houses and cars. The toll on government owned infrastructure is about $6 million. The federal government is expected to reimburse the state and affected counties for 75% of the costs of responding to the disaster. The FEMA Public Assistance Program has obligated more than $3.6 million to assist local governments. These funds will be used to reimburse local governments for debris removal, the repair of public buildings and utilities, and overtime paid to police officers, firefighters and other emergency personnel.More than 900 families across the state applied for storm aid. This was the worst tornado disaster since the April3-4 outbreak in 1974. The United States Small Business Administration has approved more than 9.7 million dollars in disaster loans to assist disaster victims with repairing their property or replacing lost personal items. The 20 counties that are eligible for disaster assistance to individuals, households, and businesses were: Anderson, Bedford, Bledsoe, Carroll, Coffee, Crockett, Cumberland, Fentress, Gibson, Henderson, Madison, Marshall, Montgomery, Morgan, Roane, Rutherford, Scott, Sumner and Tipton and Van Buren.
An F3 tornado struck the Lake Tansi area and the southern sections of Crossville Sunday night, killing 4 people and injuring 18. 33 homes and mobile were destroyed and 128 homes and mobile homes were damaged. There was damage to one public building. The heaviest damage was along Lantana Drive, Dunbar Road, and Pigeon Ridge Road. 5 homes were damaged on U.S. Highway 127 and just south of Three Creek Road. One well built home lost an entire roof and several walls. The couple, their 3 children, and a guest, huddled under a mattress in the hallway. 50 acres of hardwoods were twisted and tangled. 100-year-old oak trees were snapped like wheat straws.Mobile homes on the Ballyhoo Campground and modular homes in Lake Tansi were destroyed. The four fatalities occurred in mobile homes. A couple was killed at 298 Lantana Drive when their mobile home was lifted off its foundation and placed on another trailer. Edward, 80 and Mary Laffer 75 were killed. Another couple died at 4040 Lone Wolf Circle. Robert, 55 and Sandy Scarbrough , 52, were killed and their bodies were found across Lake Mohawk.
The deaths
4 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 75 | F | Mobile/Trailer Home | Direct |
| 80 | M | Mobile/Trailer Home | Direct |
| 55 | M | Mobile/Trailer Home | Direct |
| 52 | F | Mobile/Trailer Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Nov 10, 3:05 PM CST, 6 hours 38 minutes earlier.
Area forecast discussion, Nov 10, 3:05 PM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 305 PM CST SUN NOV 10 2002 LATEST FORECAST MODEL DATA INDICATES THAT THE STRONG COLD FRONT WILL ENTER MIDDLE TENNESSEE SHORTLY BEFORE 11/06Z...AND DEPART SHORTLY AFTER THAT TIME. FROM NOW UNTIL 06Z...SHOWERS ARE EXPECTED TO RAPIDLY DEVELOP INTO THUNDERSTORMS...FROM VERY STRONG AFTERNOON WARMING AND DESTABILIZATION. IT SEEMS THAT THE AFTERNOON CU FIELD HAS HAD LIMITED SUCCESS THIS AFTERNOON SO FAR (NOT PUNCHED THROUGH MID LEVELS)...DUE TO 650-MB BASED INVERSION OR CAP (STAIRSTEP 18Z BNA RAOB). ONCE THIS CAP GOES...EXPECT THUNDERSTORMS TO GO SEVERE. SOME OF THE STRONGER STORMS WILL BE ON THE LEADING EDGE OF A SQUALL LINE THAT WILL COME INTO MIDDLE TENNESSEE THIS EVENING...BUT SOME STRONGLY ROTATING CELLS ARE EXPECTED TO DEVELOP AHEAD OF THE EVENING SQUALL LINE. SO WILL CONTINUE TO MENTION ISOLATED TORNADOES THIS EVENING IN THE ZONES. AFTER THIS ROUND OF EVENING SEVERE WEATHER...THE CHANCE OF SHOWERS WILL CONTINUE ALL MONDAY IN THE PLATEAU...AND INTO THE MORNING WESTERN/CENTRAL ZONES. POST-FRONTAL NORTHWEST WINDS AND LINGERING MOISTURE WILL KEEP MORE CLOUDS AROUND (FOR THE NEXT FEW DAYS) RELATIVE TO MOS. PRELIMINARY NUMBERS BNA 53 59 38 53 / 100 30 10 10 CSV 53 57 36 50 / 100 40 10 20 .BNA...NONE. 04
Hazardous weather outlook, Nov 10, 11:45 AM CST, 9 hours 58 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-111130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1145 AM CST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE... A STRONG COLD FRONT AND POWERFUL UPPER LEVEL WINDS WILL APPROACH THE REGION THIS AFTERNOON...AND WILL MOVE IN DURING THE EVENING. WEATHER CONDITIONS AHEAD OF THE FRONT WILL BECOME FAVORABLE FOR SEVERE THUNDERSTORMS...WITH ISOLATED TORNADOES POSSIBLE. THUS...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP...WITH SEVERE THUNDERSTORMS AND ISOLATED TORNADOES MOST PROBABLE LATE THIS AFTERNOON AND EVENING. .SPOTTER CALL TO ACTION STATEMENT... WITH THE AREA IN A HIGH RISK OF SEVERE WEATHER...ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... AT THIS TIME...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED THROUGH THE PERIOD. 04
In the hours before
Local storm report, Nov 10, 7:55 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
755 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0303 PM SPRING HILL TN 1.00 INCH HAIL
11/10/02 MAURY 0433 PM 5 E GORDONSBURG TN 1.00 INCH HAIL
11/10/02 LEWIS TRAINED SPOTTER REPORTED
NEAR THE LEWIS/MAURY COUNTY
LINE
0305 PM 3 E THOMPSONS STATION TN 1.75 INCH HAIL
11/10/02 WILLIAMSON TRAINED SPOTTER REPORTED
I-65 AT US HIGHWAY 431
0319 PM 4 S SMYRNA TN 1.00 INCH HAIL
11/10/02 RUTHERFORD TRAINED SPOTTER I-24 AT
ALMAVILLE RD
0328 PM SMYRNA TN 1.75 INCH HAIL
11/10/02 RUTHERFORD 0329 PM SMYRNA TN .88 INCH HAIL
11/10/02 RUTHERFORD REPORTED BY NWS EMPLOYEE
0331 PM SMYRNA TN 2.00 INCH HAIL
11/10/02 RUTHERFORD REPORTED BY TRAINED
SPOTTER AT WAL-MART STORE
0333 PM 5 N WALTER HILL TN .75 INCH HAIL
11/10/02 RUTHERFORD TRAINED SPOTTER REPORTED
INTERSECTION OF HWYS 231S
AND 452 NEAR THE
RUTHERFORD/WILSON COUNTY
LINE
0335 PM GLADEVILLE TN 1.75 INCH HAIL
11/10/02 WILSON 0334 PM HOLLY CREEK TN .75 INCH HAIL
11/10/02 WILSON REPORTED BY VOLUNTEER FIRE
DEPT
0428 PM 1 N STIVERSVILLE TN 1.00 INCH HAIL
11/10/02 MAURY TRAINED SPOTTER REPORTED 2
MILES N OF GILES/MAURY
COUNTY LINE ON HWY 31
0429 PM MORRISVILLE TN .75 INCH HAIL
11/10/02 GILES 0435 PM DEVIL SPRINGS TN 1.75 INCH HAIL
11/10/02 PUTNAM 0435 PM COOKEVILLE TN .88 INCH HAIL
11/10/02 PUTNAM 0437 PM LEWISBURG TN .75 INCH HAIL
11/10/02 MARSHALL 0442 PM LEWISBURG TN 1.75 INCH HAIL
11/10/02 MARSHALL 0450 PM COOKEVILLE TN WIND DAMAGE
11/10/02 PUTNAM NUMEROUS TREES DOWN IN THE
CITY WITH HUTCHINSON RD
BLOCKED
0454 PM LEWISBURG TN 1.75 INCH HAIL
11/10/02 MARSHALL 0423 PM COOKEVILLE TN .75 INCH HAIL
11/10/02 PUTNAM ROSELocal storm report, Nov 10, 7:55 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
755 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0303 PM SPRING HILL TN 1.00 INCH HAIL
11/10/02 MAURY REPORTED BY TRAINED
SPOTTER
0433 PM 5 E GORDONSBURG TN 1.00 INCH HAIL
11/10/02 LEWIS TRAINED SPOTTER REPORTED
NEAR THE LEWIS/MAURY
COUNTY LINE
0305 PM 3 E THOMPSONS STATION TN 1.75 INCH HAIL
11/10/02 WILLIAMSON TRAINED SPOTTER REPORTED
I-65 AT US HIGHWAY 431
0319 PM 4 S SMYRNA TN 1.00 INCH HAIL
11/10/02 RUTHERFORD TRAINED SPOTTER I-24 AT
ALMAVILLE RD
0328 PM SMYRNA TN 1.75 INCH HAIL
11/10/02 RUTHERFORD REPORTED BY TRAINED
SPOTTER
0329 PM SMYRNA TN .88 INCH HAIL
11/10/02 RUTHERFORD REPORTED BY NWS
EMPLOYEE
0331 PM SMYRNA TN 2.00 INCH HAIL
11/10/02 RUTHERFORD REPORTED BY TRAINED
SPOTTER AT WAL-MART
0333 PM 5 N WALTER HILL TN .75 INCH HAIL
11/10/02 RUTHERFORD REPORTED BY TRAINED
SPOTTER AT INTERSECTION INTERSECTION OF HWYS
231S AND 452 NEAR THE
RUTHERFORD/WILSON
COUNTY LINE LINE
0335 PM GLADEVILLE TN 1.75 INCH HAIL
11/10/02 WILSON REPORTED BY TRAINED
SPOTTER
0334 PM HOLLY CREEK TN .75 INCH HAIL
11/10/02 WILSON REPORTED BY VOLUNTEER
FIRE DEPT
0428 PM 1 N STIVERSVILLE TN 1.00 INCH HAIL
11/10/02 MAURY REPORTED BY TRAINED
SPOTTER 2 MILES N OF
GILES/MAURY COUNTY
LINE ON HWY 31
0429 PM MORRISVILLE TN .75 INCH HAIL
11/10/02 GILES REPORTED BY TRAINED
SPOTTER
0435 PM DEVIL SPRINGS TN 1.75 INCH HAIL
11/10/02 PUTNAM REPORTED BY TRAINED
SPOTTER
0435 PM COOKEVILLE TN .88 INCH HAIL
11/10/02 PUTNAM REPORTED BY TRAINED
SPOTTER
0437 PM LEWISBURG TN .75 INCH HAIL
11/10/02 MARSHALL REPORTED BY TRAINED
SPOTTER
0442 PM LEWISBURG TN 1.75 INCH HAIL
11/10/02 MARSHALL REPORTED BY TRAINED
SPOTTER
0450 PM COOKEVILLE TN WIND DAMAGE
11/10/02 PUTNAM NUMEROUS TREES DOWN
THE WITH HUTCHINSON
RD BLOCKED
0454 PM LEWISBURG TN 1.75 INCH HAIL
11/10/02 MARSHALL REPORTED BY TRAINED
SPOTTER
0423 PM COOKEVILLE TN .75 INCH HAIL
11/10/02 PUTNAM REPORTED BY TRAINED
SPOTTER
ROSELocal storm report, Nov 10, 8:36 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
755 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0303 PM SPRING HILL TN 1.00 INCH HAIL
11/10/02 MAURY 0433 PM 5 E GORDONSBURG TN 1.00 INCH HAIL
11/10/02 LEWIS TRAINED SPOTTER REPORTED
NEAR THE LEWIS/MAURY COUNTY
LINE
0305 PM 3 E THOMPSONS STATION TN 1.75 INCH HAIL
11/10/02 WILLIAMSON TRAINED SPOTTER REPORTED
I-65 AT US HIGHWAY 431
0319 PM 4 S SMYRNA TN 1.00 INCH HAIL
11/10/02 RUTHERFORD TRAINED SPOTTER I-24 AT
ALMAVILLE RD
0328 PM SMYRNA TN 1.75 INCH HAIL
11/10/02 RUTHERFORD 0329 PM SMYRNA TN .88 INCH HAIL
11/10/02 RUTHERFORD REPORTED BY NWS EMPLOYEE
0331 PM SMYRNA TN 2.00 INCH HAIL
11/10/02 RUTHERFORD REPORTED BY TRAINED
SPOTTER AT WAL-MART STORE
0333 PM 5 N WALTER HILL TN .75 INCH HAIL
11/10/02 RUTHERFORD TRAINED SPOTTER REPORTED
INTERSECTION OF HWYS 231S
AND 452 NEAR THE
RUTHERFORD/WILSON COUNTY
LINE
0335 PM GLADEVILLE TN 1.75 INCH HAIL
11/10/02 WILSON 0334 PM HOLLY CREEK TN .75 INCH HAIL
11/10/02 WILSON REPORTED BY VOLUNTEER FIRE
DEPT
0428 PM 1 N STIVERSVILLE TN 1.00 INCH HAIL
11/10/02 MAURY TRAINED SPOTTER REPORTED 2
MILES N OF GILES/MAURY
COUNTY LINE ON HWY 31
0429 PM MORRISVILLE TN .75 INCH HAIL
11/10/02 GILES 0435 PM DEVIL SPRINGS TN 1.75 INCH HAIL
11/10/02 PUTNAM 0435 PM COOKEVILLE TN .88 INCH HAIL
11/10/02 PUTNAM 0437 PM LEWISBURG TN .75 INCH HAIL
11/10/02 MARSHALL 0442 PM LEWISBURG TN 1.75 INCH HAIL
11/10/02 MARSHALL 0450 PM COOKEVILLE TN WIND DAMAGE
11/10/02 PUTNAM NUMEROUS TREES DOWN IN THE
CITY WITH HUTCHINSON RD
BLOCKED
0454 PM LEWISBURG TN 1.75 INCH HAIL
11/10/02 MARSHALL 0423 PM COOKEVILLE TN .75 INCH HAIL
11/10/02 PUTNAM ROSELocal storm report, Nov 10, 8:45 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
845 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM 10 SW LAWRENCEBURG TN 1.00 INCH HAIL
11/10/02 LAWRENCE REPORTED BY TAINED
SPOTTER
0515 PM BANNER SPRINGS TN TORNADO
11/10/02 FENTRESS SO REPORTED DAMAGE TO
SEVERAL HOMES WITH TREES
AND POWER LINES DOWN
TRAINED SPOTTER ALSO
REPORTED SEEING DEBRIS AS
STORM WENT PAST HIS HOME
0520 PM 7 SE JAMESTOWN TN 1.75 INCH HAIL
11/10/02 FENTRESS REPORTED BY TRAINED
SPOTTER
0545 PM INDIAN MOUND TN WIND DAMAGE
11/10/02 STEWART LAW ENFORCEMENT REPORTED
TREES DOWN E PART OF COUNTY
0645 PM CROSSVILLE TN .75 INCH HAIL
11/10/02 CUMBERLAND REPORTED BY TRAINED
SPOTTER
0620 PM COUNTYWIDE TN WIND DAMAGE
11/10/02 MONTGOMERY LAW ENFORCEMENT REPORTED
NUMEROUS TREES AND POWER
LINES DOWN AND STREET SIGNS
KNOCKED OVER
0739 PM CRAB ORCHARD TN WIND DAMAGE
11/10/02 CUMBERLAND LAW ENFORCEMENT REPORTED
ROOF ON A ROAD
0820 PM LAWRENCEBURG TN WIND DAMAGE
11/10/02 LAWRENCE LAW ENFORCEMENT REPORTED
TREES DOWN
0846 PM 6 S CROSSVILLE TN TORNADO
11/10/02 CUMBERLAND LAW ENFORCEMENT REPORTED
TORNADO ON HWY 127S HEADING
TOWARD BIG LICK
0846 PM 6 S CROSSVILLE TN 2.75 INCH HAIL
11/10/02 CUMBERLAND REPORTED BY LAW
ENFORCEMENT ON HWY 127S
0745 PM 5 SE FRANKLIN TN .88 INCH HAIL
11/10/02 WILLIAMSON I-65 AT EXIT 61 REPORTED
BY EMA
0736 PM WESTMORELAND TN WIND DAMAGE
11/10/02 SUMNER LAW ENFORCEMENT REPORTED
LARGE TREE LIMBS DOWN
0708 PM CROSSVILLE TN TORNADO
11/10/02 CUMBERLAND PICKED UP AND OVERTURNED A
SEMI REPORTED BY EMA
0715 PM 1 E SPRINGFIELD TN WIND DAMAGE
11/10/02 ROBERTSON LAW ENFORCEMENT REPORTED
TREE DOWN ON HWY 49 AT
CARRS CREEK BRIDGE
0645 PM LOBELVILLE TN WIND DAMAGE
11/10/02 PERRY LAW ENFORCEMENT REPORTED
TREES AND POWER LINES DOWN
AND 2 CARS CRUSHED
0705 PM COUNTYWIDE TN WIND DAMAGE
11/10/02 HICKMAN LAW ENFORCEMENT REPORTED
TREES DOWN
0720 PM COUNTYWIDE TN WIND DAMAGE
11/10/02 LEWIS LAW ENFORCEMENT REPORTED
TREES DOWN
0720 PM COUNTYWIDE TN WIND DAMAGE
11/10/02 WARREN LAW ENFORCEMENT REPORTED
TREES DOWN
0720 PM COUNTYWIDE TN 1.00 INCH HAIL
11/10/02 WARREN LAW ENFORCEMENT REPORTED
HAIL AS LARGE AS ONE INCH
ROSELocal storm report, Nov 10, 8:45 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR MONTGOMERY CO
NATIONAL WEATHER SERVICE NASHVILLE,TN
845 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM 10 SW LAWRENCEBURG TN 1.00 INCH HAIL
11/10/02 LAWRENCE REPORTED BY TAINED
SPOTTER
0515 PM BANNER SPRINGS TN TORNADO
11/10/02 FENTRESS SO REPORTED DAMAGE TO
SEVERAL HOMES WITH TREES
AND POWER LINES DOWN
TRAINED SPOTTER ALSO
REPORTED SEEING DEBRIS AS
STORM WENT PAST HIS HOME
0520 PM 7 SE JAMESTOWN TN 1.75 INCH HAIL
11/10/02 FENTRESS REPORTED BY TRAINED
SPOTTER
0545 PM INDIAN MOUND TN WIND DAMAGE
11/10/02 STEWART LAW ENFORCEMENT REPORTED
TREES DOWN E PART OF COUNTY
0645 PM CROSSVILLE TN .75 INCH HAIL
11/10/02 CUMBERLAND REPORTED BY TRAINED
SPOTTER
0600 PM COUNTYWIDE TN WIND DAMAGE
11/10/02 MONTGOMERY LAW ENFORCEMENT REPORTED
NUMEROUS TREES AND POWER
LINES DOWN AND STREET SIGNS
KNOCKED OVER
0739 PM CRAB ORCHARD TN WIND DAMAGE
11/10/02 CUMBERLAND LAW ENFORCEMENT REPORTED
ROOF ON A ROAD
0820 PM LAWRENCEBURG TN WIND DAMAGE
11/10/02 LAWRENCE LAW ENFORCEMENT REPORTED
TREES DOWN
0846 PM 6 S CROSSVILLE TN TORNADO
11/10/02 CUMBERLAND LAW ENFORCEMENT REPORTED
TORNADO ON HWY 127S HEADING
TOWARD BIG LICK
0846 PM 6 S CROSSVILLE TN 2.75 INCH HAIL
11/10/02 CUMBERLAND REPORTED BY LAW
ENFORCEMENT ON HWY 127S
0745 PM 5 SE FRANKLIN TN .88 INCH HAIL
11/10/02 WILLIAMSON I-65 AT EXIT 61 REPORTED
BY EMA
0736 PM WESTMORELAND TN WIND DAMAGE
11/10/02 SUMNER LAW ENFORCEMENT REPORTED
LARGE TREE LIMBS DOWN
0708 PM 8 E CROSSVILLE TN TORNADO
11/10/02 CUMBERLAND PICKED UP AND OVERTURNED A
SEMI ON I-40 AT MILE
MARKER 325 REPORTED BY EMA
0715 PM 1 E SPRINGFIELD TN WIND DAMAGE
11/10/02 ROBERTSON LAW ENFORCEMENT REPORTED
TREE DOWN ON HWY 49 AT
CARRS CREEK BRIDGE
0645 PM LOBELVILLE TN WIND DAMAGE
11/10/02 PERRY LAW ENFORCEMENT REPORTED
TREES AND POWER LINES DOWN
AND 2 CARS CRUSHED
0705 PM COUNTYWIDE TN WIND DAMAGE
11/10/02 HICKMAN LAW ENFORCEMENT REPORTED
TREES DOWN
0720 PM COUNTYWIDE TN WIND DAMAGE
11/10/02 LEWIS LAW ENFORCEMENT REPORTED
TREES DOWN
0720 PM COUNTYWIDE TN WIND DAMAGE
11/10/02 WARREN LAW ENFORCEMENT REPORTED
TREES DOWN
0720 PM COUNTYWIDE TN 1.00 INCH HAIL
11/10/02 WARREN LAW ENFORCEMENT REPORTED
HAIL AS LARGE AS ONE INCH
ROSELocal storm report, Nov 10, 8:47 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE,TN
755 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0303 PM SPRING HILL TN 1.00 INCH HAIL
11/10/02 MAURY REPORTED BY TRAINED
SPOTTER
0433 PM 5 E GORDONSBURG TN 1.00 INCH HAIL
11/10/02 LEWIS TRAINED SPOTTER REPORTED
NEAR THE LEWIS/MAURY
COUNTY LINE
0305 PM 3 E THOMPSONS STATION TN 1.75 INCH HAIL
11/10/02 WILLIAMSON TRAINED SPOTTER REPORTED
I-65 AT US HIGHWAY 431
0319 PM 4 S SMYRNA TN 1.00 INCH HAIL
11/10/02 RUTHERFORD TRAINED SPOTTER I-24 AT
ALMAVILLE RD
0328 PM SMYRNA TN 1.75 INCH HAIL
11/10/02 RUTHERFORD REPORTED BY TRAINED
SPOTTER
0329 PM SMYRNA TN .88 INCH HAIL
11/10/02 RUTHERFORD REPORTED BY NWS
EMPLOYEE
0331 PM SMYRNA TN 2.00 INCH HAIL
11/10/02 RUTHERFORD REPORTED BY TRAINED
SPOTTER AT WAL-MART
0333 PM 5 N WALTER HILL TN .75 INCH HAIL
11/10/02 RUTHERFORD REPORTED BY TRAINED
SPOTTER AT INTERSECTION
231S AND 452 NEAR THE
RUTHERFORD/WILSON
COUNTY LINE
0335 PM GLADEVILLE TN 1.75 INCH HAIL
11/10/02 WILSON REPORTED BY TRAINED
SPOTTER
0334 PM HOLLY CREEK TN .75 INCH HAIL
11/10/02 WILSON REPORTED BY VOLUNTEER
FIRE DEPT
0428 PM 1 N STIVERSVILLE TN 1.00 INCH HAIL
11/10/02 MAURY REPORTED BY TRAINED
SPOTTER 2 MILES N OF
GILES/MAURY COUNTY
LINE ON HWY 31
0429 PM MORRISVILLE TN .75 INCH HAIL
11/10/02 GILES REPORTED BY TRAINED
SPOTTER
0435 PM DEVIL SPRINGS TN 1.75 INCH HAIL
11/10/02 PUTNAM REPORTED BY TRAINED
SPOTTER
0435 PM COOKEVILLE TN .88 INCH HAIL
11/10/02 PUTNAM REPORTED BY TRAINED
SPOTTER
0437 PM LEWISBURG TN .75 INCH HAIL
11/10/02 MARSHALL REPORTED BY TRAINED
SPOTTER
0442 PM LEWISBURG TN 1.75 INCH HAIL
11/10/02 MARSHALL REPORTED BY TRAINED
SPOTTER
0450 PM COOKEVILLE TN WIND DAMAGE
11/10/02 PUTNAM NUMEROUS TREES DOWN
THE WITH HUTCHINSON
RD BLOCKED
0454 PM LEWISBURG TN 1.75 INCH HAIL
11/10/02 MARSHALL REPORTED BY TRAINED
SPOTTER
0423 PM COOKEVILLE TN .75 INCH HAIL
11/10/02 PUTNAM REPORTED BY TRAINED
SPOTTER
ROSEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
3.7 hours before the tornado, 146 km from the path. November 11, 2002.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -43 J/kg
- Surface CAPE
- 321 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 490 m²/s²
- 0-3 km storm-relative helicity
- 560 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.0
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Crossville Memorial (CSV), 10 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Nashville radar (KOHX), 146 km away, was scanning. The volume nearest the touchdown began at 03:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of November 10, 2002
63 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 10 | 12:10 AM CST | F1 | Madison, TN | 4.0 | 220 | $3.0 million | ||
| November 10 | 12:50 AM CST | F0 | Montgomery, TN | 0.1 | 20 | |||
| November 10 | 1:00 AM CST | F1 | Montgomery, TN | 0.3 | 400 | 2 | $100,000 | |
| November 10 | 1:05 AM CST | F0 | Robertson, TN | 0.1 | 20 | |||
| November 10 | 2:00 AM CST | F1 | Allen, KY | 1.5 | 25 | $70,000 | ||
| November 10 | 2:00 AM CST | F2 | Sumner, TN | 2.6 | 900 | 6 | $500,000 | |
| November 10 | 2:30 PM EST | F1 | Blackford, IN | 5.0 | 100 | 3 | $250,000 | |
| November 10 | 1:32 PM CST | F0 | Jackson, IL | 9.0 | 100 | $4,000 | ||
| November 10 | 1:41 PM CST | F0 | Franklin, IL | 0.5 | 50 | $1,000 | ||
| November 10 | 2:46 PM EST | F0 | Wells, IN | 1.0 | 100 | $10,000 | ||
| November 10 | 2:59 PM EST | F3 | Adams, IN | 5.0 | 200 | $120,000 | ||
| November 10 | 3:15 PM EST | F4 | Van Wert–Roselms tornado, OH | 52.8 | 880 | 4 | 17 | $30 million |
| November 10 | 4:38 PM EST | F3 | Union, OH | 9.0 | 300 | 2 | $530,000 | |
| November 10 | 4:51 PM EST | F1 | Union, OH | 0.5 | 200 | $50,000 | ||
| November 10 | 4:54 PM EST | F1 | Wood, OH | 4.5 | 50 | $850,000 | ||
| November 10 | 4:57 PM EST | F2 | Hancock, OH | 9.0 | 50 | $12 million | ||
| November 10 | 5:10 PM EST | F0 | Marion, OH | 0.1 | 25 | $10,000 | ||
| November 10 | 5:10 PM EST | F0 | Wood, OH | 0.1 | 25 | |||
| November 10 | 5:15 PM EST | F3 | Seneca, OH | 21.0 | 100 | 1 | 2 | $13 million |
| November 10 | 5:19 PM EST | F1 | Wood, OH | 0.5 | 25 | $330,000 | ||
| November 10 | 5:20 PM EST | F1 | Sandusky, OH | 3.5 | 50 | $1.3 million | ||
| November 10 | 5:21 PM EST | F0 | Bibb, GA | 0.8 | 200 | $500,000 | ||
| November 10 | 5:30 PM EST | F2 | Ottawa, OH | 10.0 | 50 | 4 | $14 million | |
| November 10 | 5:42 PM EST | F1 | Huron, OH | 12.5 | 50 | $1.3 million | ||
| November 10 | 5:45 PM EST | F1 | Richland, OH | 1.0 | 25 | $200,000 | ||
| November 10 | 5:48 PM EST | F2 | Ashland, OH | 9.5 | 50 | $2.4 million | ||
| November 10 | 6:15 PM EST | F0 | Franklin, FL | 0.1 | 50 | $10,000 | ||
| November 10 | 6:20 PM EST | F2 | Wayne, OH | 5.0 | 100 | $1,000 | ||
| November 10 | 6:27 PM EST | F1 | Stark, OH | 3.3 | 25 | $850,000 | ||
| November 10 | 6:35 PM EST | F0 | Morgan, TN | 1.5 | 25 | $20,000 | ||
| November 10 | 6:40 PM EST | F1 | Scott, TN | 4.1 | 50 | $110,000 | ||
| November 10 | 5:40 PM CST | F0 | Carroll, TN | 0.3 | 33 | $10,000 | ||
| November 10 | 5:42 PM CST | F1 | Coffee, TN | 4.1 | 50 | |||
| November 10 | 5:45 PM CST | F2 | Bedford, TN | 5.0 | 500 | 3 | $150,000 | |
| November 10 | 6:50 PM EST | F1 | Scott, TN | 4.2 | 50 | $130,000 | ||
| November 10 | 5:55 PM CST | F0 | Madison, TN | 0.3 | 66 | $50,000 | ||
| November 10 | 7:00 PM EST | F2 | Summit, OH | 10.1 | 100 | $17 million | ||
| November 10 | 6:52 PM CST | F2 | Coffee, TN | 12.3 | 450 | 2 | 24 | $250,000 |
| November 10 | 6:52 PM CST | F3 | Fayette, AL | 44.3 | 1,175 | 4 | 38 | $3.2 million |
| November 10 | 7:54 PM EST | F2 | Mercer, PA | 7.0 | 500 | 1 | 19 | $1.0 million |
| November 10 | 7:08 PM CST | F3 | Lowndes, MS to AL | 29.2 | 440 | 55 | $60 million | |
| November 10 | 7:08 PM CST | F1 | Cumberland, TN | 3.4 | 400 | |||
| November 10 | 8:15 PM EST | F1 | Adams, OH | 1.3 | 50 | $100,000 | ||
| November 10 | 7:20 PM CST | F1 | Winston, MS to AL | 51.0 | 400 | 1 | $140,000 | |
| November 10 | 8:30 PM EST | F1 | Crawford, PA | 1.0 | 40 | $330,000 | ||
| November 10 | 7:30 PM CST | F2 | Attala, MS | 10.0 | 1,000 | $140,000 | ||
| November 10 | 8:30 PM EST | F0 | Casey, KY | 0.1 | 25 | |||
| November 10 | 8:31 PM EST | F3 | Morgan, TN | 8.3 | 300 | 7 | 28 | $970,000 |
| November 10 | 7:36 PM CST | F1 | Lowndes, MS to AL | 9.5 | 400 | $20,000 | ||
| November 10 | 8:45 PM EST | F0 | Lincoln, KY | 0.1 | 25 | |||
| November 10 | 8:54 PM EST | F2 | Anderson, TN | 5.5 | 75 | $210,000 | ||
| November 10 | 8:10 PM CST | F2 | Van Buren, TN | 2.9 | 100 | $70,000 | ||
| November 10 | 8:15 PM CST | F3 | Fayette, AL | 72.6 | 1,175 | 7 | 53 | $4.3 million |
| November 10 | 8:20 PM CST | F1 | Winston, MS | 15.0 | 500 | $200,000 | ||
| November 10 | 8:30 PM CST | F1 | Bledsoe, TN | 6.2 | 100 | $100,000 | ||
| November 10 | 8:34 PM CST | F1 | Madison, MS | 2.0 | 50 | $10,000 | ||
| November 10 | 8:46 PM CST | F0 | Cumberland, TN | 0.1 | 20 | |||
| November 10 | 9:10 PM CST | F1 | Fayette, AL | 4.3 | 90 | $40,000 | ||
| November 10 | 9:38 PM CST | F1 | Walker, AL | 4.3 | 300 | $400,000 | ||
| November 10 | 10:22 PM CST | F2 | Tuscaloosa, AL | 15.2 | 450 | 3 | $800,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.